Potentially Inappropriate Medications and Functional Decline in Elderly Hospitalized Patients
Article first published online: 17 APR 2009
© 2009, Copyright the Authors. Journal compilation © 2009, The American Geriatrics Society
Journal of the American Geriatrics Society
Volume 57, Issue 6, pages 1007–1014, June 2009
How to Cite
Corsonello, A., Pedone, C., Lattanzio, F., Lucchetti, M., Garasto, S., Di Muzio, M., Giunta, S., Onder, G., Di Iorio, A., Volpato, S., Corica, F., Mussi, C., Antonelli Incalzi, R. and on behalf of the Pharmacosur Veillance in the Elderly Care Study Group (2009), Potentially Inappropriate Medications and Functional Decline in Elderly Hospitalized Patients. Journal of the American Geriatrics Society, 57: 1007–1014. doi: 10.1111/j.1532-5415.2009.02266.x
- Issue published online: 29 MAY 2009
- Article first published online: 17 APR 2009
- potentially inappropriate medications;
- Beers criteria;
- functional decline;
- adverse drug reactions
OBJECTIVES: To verify whether the use of potentially inappropriate medications (PIMs) is associated with loss of independence in elderly in-patients by promoting adverse drug reactions (ADRs).
DESIGN: Prospective observational study.
PARTICIPANTS: Five hundred six patients aged 65 and older admitted to 11 acute care medical wards.
MEASUREMENTS: In-hospital loss of one or more activities of daily living (ADLs) and three or more ADLs. PIMs were identified according to diagnosis-independent Beers criteria and ascertained by study physicians based on daily review of medical and nurse records. The relationship between risk factors and outcomes was assessed using logistic regression.
RESULTS: Overall, 104 patients (20.6%) were taking at least one PIM at the time of admission (baseline users), and 49 (9.7%) were newly prescribed at least one PIM during their hospital stay. The loss of one or more ADLs occurred in 9.6% of baseline users, 16.3% of new users, and 8.5% of nonusers (P=.21) and that of three or more ADLs in 7.7% of baseline users, 12.2% of new users, and 4.8% of nonusers (P=.10). The lack of association was confirmed after correction for potential confounders, including ADRs. The occurrence of ADRs was strongly associated with both outcomes (odds ratio (OR)=7.80, 95% confidence interval (CI)=3.53–17.3 for the loss of ≥1 ADLs; OR=3.98, 95% CI=1.50–10.5 for the loss of ≥3 ADLs), but PIMs caused only six of 106 ADRs.
CONCLUSIONS: ADRs to any drugs more than the use of PIMs might be associated with functional decline in elderly hospitalized patients, but because the power of this study was too limited to definitively exclude a direct relationship between PIMs and functional decline, this merits further investigation.